Alert archive / Illinois / Flash Flood Warnings in 2018

Flash Flood Warning 23, NWS Paducah, KY

June 25, 2018Alexander County, Illinois; Scott County, Missouri

NWS Paducah, KY issued this flash flood warning at Jun 25, 2018, 2:05 AM CDT for Alexander County, Illinois; Scott County, Missouri. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2018, 2:05 AM CDT (07:05 UTC)
Expired
Jun 25, 2018, 5:00 AM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Alexander County, IL, Scott County, MO

The radar

The Paducah radar (KPAH), 58 km from the middle of the area, began a volume at 07:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 2:45 AM CDTFLOOD2 N Olive Branch, ILWATER OVER ROUTE 3 NORTH OF OLIVE BRANCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 7.1 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1323 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1457 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

360 
WGUS53 KPAH 250705
FFWPAH
ILC003-MOC201-251000-
/O.NEW.KPAH.FF.W.0023.180625T0705Z-180625T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
205 AM CDT MON JUN 25 2018

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Alexander County in southern Illinois...
  Scott County in southeastern Missouri...

* Until 500 AM CDT.

* At 203 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen in the past hour across eastern Scott County and 
  western Alexander County. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Cape Girardeau, Sikeston, Scott City, Chaffee, Cairo, Oran, Miner,
  Benton, Morley, Tamms, Kelso, Olive Branch, Hay-Wood City,
  Horseshoe Lake Conservation Area, Thebes, Vanduser, Blodgett,
  Diehlstadt, Commerce and Lambert.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3693 8969 3709 8979 3713 8977 3723 8962
      3725 8949 3729 8952 3734 8948 3733 8922
      3712 8927 3708 8918 3702 8918 3698 8914
      3697 8918 3707 8925 3707 8930 3702 8926
      3700 8937 3688 8951 3686 8969

$$

SP
1 follow-up statement
580 
WGUS73 KPAH 250820
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
320 AM CDT MON JUN 25 2018

ILC003-MOC201-251000-
/O.CON.KPAH.FF.W.0023.000000T0000Z-180625T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alexander IL-Scott MO-
320 AM CDT MON JUN 25 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 AM CDT FOR
ALEXANDER AND SCOTT COUNTIES...

At 316 AM CDT, Doppler radar indicated that heavy rain due to 
thunderstorms had largely moved out of the warned area. However, 
water may be slow to recede from the earlier heavy rains and 
additional thunderstorm development is possible. Therefore, flash 
flooding is still possible.

Law enforcement reported water over Route 3 north of Olive Branch in 
Alexander County around 2:45 AM.

Additional rainfall amounts of upwards of 1 inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3693 8969 3709 8979 3713 8977 3723 8962
      3725 8949 3729 8952 3734 8948 3733 8922
      3712 8927 3708 8918 3702 8918 3698 8914
      3697 8918 3707 8925 3707 8930 3702 8926
      3700 8937 3688 8951 3686 8969

$$

SP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 11:43 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 24, 11:43 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1143 PM CDT Sun Jun 24 2018

.UPDATE...
Issued at 1143 PM CDT Sun Jun 24 2018

Updated aviation section for 06z TAF package.

&&

.SHORT TERM...(Tonight through Tuesday night)
Issued at 337 PM CDT Sun Jun 24 2018

The primary forecast challenge will be within the next 21-24 hours
hours (roughly ending around noon Monday) and more likely within
the next 15 hours (ending at 7 am CDT Monday).

The Mesoscale Convective Vortex (MCV) that originated this morning
near northeast OK, southwest MO, and northwest AR is expected to
elongate and stretch out into progressive shortwave overnight.

The big question will be where the warm front finally stalls out
in the eastern part (mainly west Kentucky) of the WFO PAH
forecast area. The LAPS surface data from this morning has been
fairly consistent keeping a warm frontal boundary near the MS
river in southwest Illinois, but has been wavering from northern
to central sections of the Pennyrile region of west Kentucky. This
has limited the northward transport of higher theta-e air/surface
CAPE into the southern Purchase and Pennyrile of west Kentucky.
Anticipate that will change as the initial circulation aloft
generates an ageostrophic wind response, pulling moisture back
northwest into west Kentucky and parts of extreme southern
Illinois.

The potential for good moisture advection, higher precipitable
water just to the south may lead to localized flooding concerns
overnight. See hydro section for more details.

From late Monday into Monday evening, weak ridging/stabilization
of boundary layer should provide a minimum for convective
potential. Anticipate the SPC Day 2 will focus on the late Monday
night/Tuesday morning in advance of the northwest U.S. closed
low/shortwave trough that has been forecast to move northwest and
north of the WFO PAH forecast area into Wednesday. With the
trajectory of the warm sector, moisture advection and temperatures
will lead to heat index values near 100 degrees moving well into
southeast Missouri and southwest Kentucky Tuesday afternoon.

.LONG TERM...(Wednesday through Sunday)
Issued at 337 PM CDT Sun Jun 24 2018

With the departure of the upper low northeast of the Great Lakes,
the WFO PAH forecast area will remain entrenched in a warm sector
with increasing heights aloft and subsidence. There will still
remain a very low level trajectory of moist air from the western
Gulf of Mexico into the area, keeping higher dewpoints (low 70s) across
the area through the weekend.

Medium range models differ on the centroid for the high pressure
during the latter part of the week over the WFO PAH forecast area,
so isolated thunderstorms may still be possible.

The bigger story from Thursday through Sunday will be widespread
heat index values between 105 and possibly up to 110 degrees.
Would be surprised if a heat watch is issued for the latter part
of the week to indicate a high probability of heat index values in
excess of 105 degrees. The initial start time of an advisory will
be the biggest question. Diurnal convection chances will increase
from the south and southeast over the weekend, but will be limited
in scope.

&&

.AVIATION...
Issued at 1143 PM CDT Sun Jun 24 2018

On and off convection expected through mainly the first 8 hours
of this TAF period. Went with better chances through 08z at KPAH,
and through 10z at KEVV/KOWB, and included VCSH with TEMPO groups
for TSRA and MVFR conditions. MVFR fog possible after 09z with
scattered showers, then VFR conditions at all sites after 14z.
Isolated convection possible after 14z.  Winds will be variable
around 5 kts or less through the TAF period.

&&

.HYDROLOGY...
Issued at 337 PM CDT Sun Jun 24 2018

The WFO PAH forecast area is on the cusp of higher layer
atmospheric moisture values (precipitable water) between 1.3 to
1.7 inches along the Kentucky/Tennessee border as of 3 pm CDT.
With the approach of an elongated shear zone with an MCV being
stretched out, a warm frontal zone, and an open trajectory of
moisture flow expected to move north overnight.

In coordination and discussion with WPC, as well as NWS offices in
Louisville KY and Nashville, TN, added and area of one to locally
three inches mainly over west Kentucky, southern Illinois (along
and south of route 13) and the Delta region of southeast Missouri.

Was hesitant on pulling the trigger on a flood or flash flood
watch overnight, mainly due to the uncertainty to where the final
rain-cooled warm frontal zone boundary will stall out and generate
a zone for any training thunderstorm activity.

In addition, antecedent (past) rainfall and soil moisture remains
less than 15 percent and flash flood guidance in the one to three
hour time frame remain at or above two inches.

For now, will highlight heavy rain potential in text, tabular,
graphic forecast products, as well as discuss in the Hazardous
Weather Outlook. If time permits, will also try to highlight in
social media, but may be competing with convective (severe)
potential late this afternoon and this evening.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...Smith
LONG TERM...Smith
AVIATION...RST
HYDROLOGY...Smith
Hazardous weather outlook, Jun 24, 3:57 PM CDT, 10 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
357 PM CDT Sun Jun 24 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
357 PM CDT Sun Jun 24 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A marginal to slight risk of severe thunderstorms remains over the
outlook area this afternoon and tonight. The primary severe
weather hazards with any severe storms will be damaging winds and
hail. An isolated tornado cannot be totally ruled out, especially
in or near the warm frontal boundary.

Locally heavy rain, capable of producing isolated flooding, will
also be a concern overnight. Repeated movement of thunderstorms
over the same area will be possible. At this time, there is the
potential for one to locally three inches of rain over parts of
west Kentucky, southern Illinois, and the delta region of
southeast Missouri. Be watchful the the potential of flooding at
night.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated strong to severe storms may are possible late Monday and
Tuesday. A marginal risk of severe storms is forecast for Monday.

Thunderstorms are still forecast on Wednesday, but will become few
and far between for the rest of the week.

Heat index values will be in the upper 90s to near 100 over
southeast Missouri and southwest Kentucky on Monday and Tuesday.

Outside of any thunderstorm activity for the remainder of the
week, heat index values will range between 100 to 105 degrees on
Wednesday, with widespread 105 to potentially 110 degree readings
expected Thursday through Saturday. A Heat Watch or Heat Advisory
may be required for the outlook area during the latter half of
this week.

.SPOTTER INFORMATION STATEMENT...

Spotters should maintain a basic weather watch in case activation
is requested. Reports of wind damage, hail, or rainfall in excess
of an inch is appreciated, along with the time, location, and
specifics of the severe weather.

RLS/CW/Smith

In the hours before

Local storm report, Jun 24, 8:27 PM CDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
827 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     2 SW NEW HAVEN          37.88N 88.15W
06/24/2018                   GALLATIN           IL   LAW ENFORCEMENT

            SEVERAL TREES AND POWER LINES DOWN.

&&

RST
Local storm report, Jun 24, 8:42 PM CDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
842 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     OMAHA                   37.89N 88.30W
06/24/2018                   GALLATIN           IL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN.

0812 PM     TSTM WND DMG     NEW HAVEN               37.90N 88.13W
06/24/2018                   GALLATIN           IL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN.

&&

RST
Special weather statement, Jun 24, 9:00 PM CDT, 5 hours 5 minutes before
Special Weather Statement
National Weather Service Paducah KY
900 PM CDT SUN JUN 24 2018

MOZ112-250245-
Mississippi MO-
900 PM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MISSISSIPPI COUNTY UNTIL
945 PM CDT...

At 900 PM CDT, Doppler radar was tracking a strong thunderstorm near
Anniston, or near East Prairie, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Charleston, East Prairie, Bertrand, Wyatt, Anniston and Wilson City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3689 8951 3690 8950 3691 8947 3692 8947
      3698 8912 3697 8910 3694 8910 3686 8913
      3685 8914 3684 8918 3680 8917 3679 8916
      3679 8912 3677 8912 3674 8942
TIME...MOT...LOC 0200Z 253DEG 25KT 3684 8939

SP
Special weather statement, Jun 24, 9:20 PM CDT, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Paducah KY
920 PM CDT SUN JUN 24 2018

ILZ090-094-250245-
Massac IL-Pope IL-
920 PM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MASSAC AND SOUTHERN
POPE COUNTIES UNTIL 945 PM CDT...

At 919 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brookport, or near Metropolis, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Metropolis and Hamletsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3715 8872 3729 8871 3731 8851 3726 8851
      3722 8847 3721 8845 3716 8843 3710 8844
TIME...MOT...LOC 0219Z 271DEG 23KT 3721 8862

SP
Special weather statement, Jun 24, 9:30 PM CDT, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Paducah KY
930 PM CDT SUN JUN 24 2018

KYZ009-250245-
Calloway KY-
930 PM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CALLOWAY COUNTY UNTIL 945
PM CDT...

At 929 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Murray, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
New Concord.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3674 8822 3673 8810 3672 8808 3669 8807
      3666 8807 3661 8804 3654 8803 3651 8804
      3650 8805 3650 8821
TIME...MOT...LOC 0229Z 259DEG 23KT 3659 8812

SP
Special weather statement, Jun 24, 10:27 PM CDT, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Paducah KY
1027 PM CDT SUN JUN 24 2018

KYZ019-250345-
Daviess KY-
1027 PM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAVIESS COUNTY UNTIL
1045 PM CDT...

At 1027 PM CDT, Doppler radar was tracking a strong thunderstorm over
Whitesville, or 15 miles east of Owensboro, moving east at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Whitesville and Knottsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3764 8689 3762 8692 3763 8695 3760 8698
      3761 8701 3783 8690 3784 8689 3784 8685
      3779 8682 3774 8682 3771 8686 3767 8682
TIME...MOT...LOC 0327Z 288DEG 40KT 3770 8685

SP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 8:02 PM CDTSevere Thunderstorm WarningPAHGallatin, White25 min
Jun 24, 9:20 PM CDTSpecial Weather StatementPAHMassac25 min
Jun 25, 2:22 AM CDTFlash Flood WarningPAHPulaski3 hr
Jun 25, 2:48 AM CDTFlash Flood WarningPAHMassac6 hr
Jun 25, 3:25 AM CDTFlash Flood WarningPAHPope6 hr
Jun 25, 5:31 AM CDTFlash Flood WarningPAHAlexander, Pulaski, Union3 hr
Jun 25, 6:37 AM CDTAreal Flood AdvisoryPAHEdwards, Wabash3 hr
Jun 24, 9:00 PM CDTSpecial Weather StatementPAHMississippi45 min
Jun 25, 1:55 AM CDTAreal Flood AdvisoryPAHScott2 hr
Jun 25, 4:11 AM CDTAreal Flood AdvisoryPAHCape Girardeau3 hr

Nearby

Flash Flood Warnings in Illinois, 2018Flash Flood Warnings in Missouri, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.